Double negatives: Four years later, a journal restores retracted headache paper
It might not be a first – although we can’t find another example — but a mental health journal has reinstated an article it retracted four years ago.
The retracted retraction notice appears in the August issue of the Journal of Neurology, Neurosurgery & Psychiatry, a BMJ title, and refers to a 2005 article describing an alarming case of treatment-related emotional problems in a patient with cluster headaches.
These headaches, which often strike behind the eyes, are akin to migraines and have been dubbed “suicide headaches” because they are so intensely painful that many sufferers have said that death would be a preferable fate. (Think: “It beats a poke in the eye with a sharp stick.”)
The patient had been taking high doses of the drug methysergide and began to experience
impaired concentration and thought projection, followed by both severe anxiety and depression, starting after three weeks on high dose methysergide. The acute problem settled slowly after methysergide withdrawal and is likely to represent an unusual and serious side effect of that drug.
The original article was written by Peter Goadsby and Elizabetta Cittadini, headache researchers in London (Goadsby is now at the University of California, San Francisco). Reached by e-mail, Goadsby says the retraction resulted from a “miscommunication.”
Goadsby would not elaborate. The journal told Retraction Watch it was preparing a response, and we will update as soon as we hear more. [See update at end.]
That methysergide would be linked to mood disorders isn’t terribly surprising. The drug — whose brand names are Deseril and Sansert — is a close chemical relative of lysergic acid diethylamide, better known by its initials: LSD.
More than 15 years before Goadsby and Cittadini published their writeup, Canadian researchers reported a remarkably similar case in Neuropsychobiology:
Methysergide, a congener of LSD and potent serotonin (5-HT) antagonist, induced a florid transient psychosis resembling an LSD psychosis in a patient with spasmodic torticollis with a family history of schizophrenia. Thirteen years later he developed a major depression. A variety of other drug challenges and treatments for his torticollis had no psychotomimetic effect.
They even offered a suggestion for treatment of the problem:
Blockade of 5-HT receptors may subserve methysergide-induced psychosis.
Methysergide causes several side effects, from the unpleasant sounding retroperitoneal fibrosis — the accumulation of fibrous masses in the abdomen — to cardiovascular problems in some patients, and the warning label for Sansert is explicit about this risk. But the list of cautions does not extend to psychosis.
Charles Argoff, a neurologist in Albany, says methysergide has fallen from favor in the United States because of its side effects, although it may be used elsewhere more commonly. As a result, he says, the on-off-on again case study will be of little clinical interest for most physicians.
But Goadsby says the report, which has been cited twice since publication, according to the Thomson Reuters Web of Knowledge, has value:
I have a fairly extensive practice in cluster headache and wanted to alert others to a rare but troublesome side effect of methysergide. I think over time some patients will benefit from doctors interested in the disorder being aware of the side effect.
Former JAMA editor George Lundberg calls reinstatements of retracted papers “very uncommon, even vanishingly rare.” Liz Wager, chair of the Committee on Publication Ethics, which has published guidelines on retractions, echoed that assessment in an email interview with Retraction Watch:
My gut feeling is that reinstatement of retracted papers is very rare, but I don’t have any data to prove it — except that, in our survey of more than 300 retractions…we didn’t come across any.
In theory, one might expect Expressions of Concern to get overturned more often than full-blown retractions, since these, by definition, have an element of doubt about them — but even that is pretty rare in my experience.
Also of note: The same page of the journal that contains this retraction includes another one, of a paper on craniopharyngiomas — benign brain tumors that grow from pituitary gland tissue — that was evidently published elsewhere. That’s been a common reason for retractions this week on Retraction Watch.
Update, 8:15 a.m. Eastern, 8/13/2010: Janet O’Flaherty, publisher of JNNP, tells RW that
This case report was initially published in July 2005 and was retracted in March 2006 when an administrative error came to light that meant the article breached journal consent policy; the retraction was agreed by the patient, the authors and the editor as the best response to the breach. Initiated by a request from the patient, and after further discussion with the BMJ Group’s professional advisors, the retraction was rescinded in August 2010. This case report is a valuable addition to the current literature and is now available to clinicians, neuroscience researchers and patients.
Hat tip to Vaughan Bell, who alerted us to this on Twitter